- Ingestion of high-dose buprenorphine by a 4 year-old child. [Case Reports]
- JTJ Toxicol Clin Toxicol 2004; 42(7):993-5
- A reassessment of topical organic phosphorus insecticide exposures and permanent paralysis. [Letter]
- JTJ Toxicol Clin Toxicol 2004; 42(7):991-2
- Methamphetamine toxicity secondary to intravaginal body stuffing. [Case Reports]
- JTJ Toxicol Clin Toxicol 2004; 42(7):987-9
- CONCLUSIONS: We report an unusual case of intravaginal body stuffing that lead to severe methamphetamine toxicity in a young woman. This case highlights the potential for severe methamphetamine poisoning secondary to intravaginal stuffing. If either body packing or stuffing is suspected, a vaginal exam may be warranted.
- Duodenal perforation after ibuprofen overdose. [Case Reports]
- JTJ Toxicol Clin Toxicol 2004; 42(7):983-5
- Delayed dystonia following pimozide overdose in a child. [Case Reports]
- JTJ Toxicol Clin Toxicol 2004; 42(7):977-81
- CONCLUSIONS: Pimozide overdose in children may be associated with delayed onset of symptoms, including dystonia.
- Pattern of acute poisonings in Mashhad, Iran 1993-2000. [Randomized Controlled Trial]
- JTJ Toxicol Clin Toxicol 2004; 42(7):965-75
- Drugs and chemicals are almost easily available in Iran. Natural toxins as poisonous plants and animals also exist in most parts of the country. Therefore, acute poisonings, either intentional or acc...
Drugs and chemicals are almost easily available in Iran. Natural toxins as poisonous plants and animals also exist in most parts of the country. Therefore, acute poisonings, either intentional or accidental and also drug abuse/addiction are common in Iran. In spite of these difficulties there is no center for poison control and surveillance in this country to gather information and analyse data. The files of a systematic randomised ten percent of all hospital-referred poisoned patients from 21 March 1993 to 20 March 2000 in Imam Reza (p) University Hospital of Mashhad (71589 cases) were screened retrospectively. Young adults (40.3%) and school children (22.9%) were the most vulnerable group. Mean age was 22.3 (S.D. 14.38) years with a minimum of less than one and a maximum of 98 years old. A female predominance was found (53.4%). Intentional poisoning was more common (54.4%) than accidental exposures (45.2%). Fourteen cases were classified as criminal poisoning. 79.7% of exposures were via ingestion, followed by dermal exposures (14.1%), and inhalation (6.2%). The majority (83.7%) of patients were from urban areas. Most patients (68.6%) were treated in the Emergency Toxicology Clinic and discharged, 19.2% were temporarily hospitalized and 11.3% were hospitalized for 24 hr. Main groups of poisons were pharmaceuticals (61.4%), chemicals (22.8%), and natural toxins (16.6%). The overall number of poisoned patients was higher in spring and summer (62.8%). In conclusion, acute poisonings, particularly self-poisonings, are common in Iran. Since medical documentation is not routinely provided in this country the results of this retrospective study can be used for surveillance. Establishment of fluent data gathering and analysis within the local health system are challenges for the future.
- Acute human self-poisoning with the N-phenylpyrazole insecticide fipronil--a GABAA-gated chloride channel blocker. [Case Reports]
- JTJ Toxicol Clin Toxicol 2004; 42(7):955-63
- CONCLUSIONS: Our experience with prospectively observed patients suggests that fipronil poisoning is characterized by vomiting, agitation, and seizures, and normally has a favorable outcome. Management should concentrate on supportive care and early treatment of seizures. However, further experience is needed to determine whether increased susceptibility to fipronil or larger doses can produce status epilepticus.
- Do adenosine receptors play a role in amitriptyline-induced cardiovascular toxicity in rats? [Journal Article]
- JTJ Toxicol Clin Toxicol 2004; 42(7):945-54
- CONCLUSIONS: Adenosine antagonists were found to be effective in improving hypotension, QRS prolongation and survival time in our rat model of amitriptyline toxicity. Additionally, amitriptyline-induced cardiotoxicity was abolished by pretreatment with adenosine receptor antagonists. These results suggest that adenosine receptors may have a role in the pathophysiology of amitriptyline-induced cardiovascular toxicity. Adenosine A1 and A2a receptor antagonists may be promising agents for reversing amitriptyline-induced cardiovascular toxicity.
- Position paper: gastric lavage. [Review]
- JTJ Toxicol Clin Toxicol 2004; 42(7):933-43
- Gastric lavage should not be employed routinely, if ever, in the management of poisoned patients. In experimental studies, the amount of marker removed by gastric lavage was highly variable and dimin...
Gastric lavage should not be employed routinely, if ever, in the management of poisoned patients. In experimental studies, the amount of marker removed by gastric lavage was highly variable and diminished with time. The results of clinical outcome studies in overdose patients are weighed heavily on the side of showing a lack of beneficial effect. Serious risks of the procedure include hypoxia, dysrhythmias, laryngospasm, perforation of the GI tract or pharynx, fluid and electrolyte abnormalities, and aspiration pneumonitis. Contraindications include loss of protective airway reflexes (unless the patient is first intubated tracheally), ingestion of a strong acid or alkali, ingestion of a hydrocarbon with a high aspiration potential, or risk of GI hemorrhage due to an underlying medical or surgical condition. A review of the 1997 Gastric Lavage Position Statement revealed no new evidence that would require a revision of the conclusions of the Statement.
New Search Next
- Acute endosulfan poisoning with cerebral edema and cardiac failure. [Case Reports]
- JTJ Toxicol Clin Toxicol 2004; 42(6):927-32
- CONCLUSIONS: Endosulfan is a highly toxic organochlorine insecticide that produces well-known neurological symptoms of tonic-clonic convulsions, headache, dizziness and ataxia but also can cause gastrointestinal symptoms and metabolic disturbances. Life-threatening cerebral edema and hemodynamic instability may occur. Treatment is symptomatic and supportive.